LSD-like Drug 25i Lands Three Teens In Hospital
While closely mimicking the effects of LSD, taking 25i can ultimately lead to increased heart rates, disorientation, and even violent behavior.
A new LSD-like substance is sparking concern after three Virginia teens between 13 and 18 years old were hospitalized for taking the drug known as 25i.
The synthetic drug is powder-based and can be turned into liquid before being applied to blotter paper. The paper is then cut into small pieces before being placed inside the mouth. The symptoms are similar to LSD in that it causes initial euphoria, but can ultimately lead to disorientation and violent behavior. Because 25i can be absorbed through the skin, even those who merely handle the drug can be affected by it. It has now been classified the U.S. Food and Drug Administration as a Schedule I drug.
"It starts off with a lot of sweating, maybe even some nausea and vomiting,” said Lt. Tony Matos, Assistant Commander of the narcotics division with Fairfax County, VA Police. “But ultimately, it will lead to very aggressive, violent behavior, and ultimately it [can] lead to death."
At least 19 deaths between March 2012 and August 2013 have already been reported as a result of 25i, with those who died ranging between ages 15 to 29. That number is expected to increase due to a lack of manufacturing standards, which means the potency can greatly differ between batches and the chance of overdosing becomes much higher. The drug is primarily sold online for $5-10 per dose.
Joseph T. Rannazzisi, deputy assistant administrator for the office of diversion control at DEA, testified to a U.S. Senate panel last year that “lack of knowledge about this drug was likely at least partially responsible for 14 deaths that occurred in a 14-month time span.”